Alert archive / New Mexico / High Wind Watches in 2021

High Wind Watch 1, NWS El Paso, TX

January 28, 2021Otero County, New Mexico

NWS El Paso, TX issued this high wind watch at Jan 28, 2021, 2:51 PM MST for Otero County, New Mexico. It took effect at Jan 29, 2021, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 28, 2021, 2:51 PM MST (21:51 UTC)
In effect from
Jan 29, 2021, 11:00 PM MST
Expired
Jan 29, 2021, 4:55 AM MST
In force
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2792 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS74 KEPZ 282151
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
251 PM MST Thu Jan 28 2021

NMZ414>416-290600-
/O.NEW.KEPZ.HW.A.0001.210130T0600Z-210130T1800Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
251 PM MST Thu Jan 28 2021

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph 
  possible.

* WHERE...The Sacramento Mountains of southcentral New Mexico.

* WHEN...From Friday evening through Saturday morning.

* ADDITIONAL DETAILS...The strongest winds will occur during the
  nighttime hours of Friday night into Saturday morning. Windy
  conditions will make hazardous along mountain roads. Loose
  objects may be blown around or damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
178 
WWUS74 KEPZ 290546
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1046 PM MST Thu Jan 28 2021

NMZ414>416-291415-
/O.CON.KEPZ.HW.A.0001.210130T0600Z-210130T1800Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
1046 PM MST Thu Jan 28 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph 
  possible.

* WHERE...The Sacramento mountains of South Central New Mexico.

* WHEN...From Friday evening through Saturday morning.

* ADDITIONAL DETAILS...The strongest winds will occur during the
  nighttime hours of Friday night into Saturday morning. Windy
  conditions will make hazardous along mountain roads. Loose
  objects may be blown around or damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Bird
831 
WWUS74 KEPZ 291155
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
455 AM MST Fri Jan 29 2021

NMZ414>416-292200-
/O.UPG.KEPZ.HW.A.0001.210130T0600Z-210130T1800Z/
/O.NEW.KEPZ.HW.W.0001.210130T0500Z-210130T1500Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
455 AM MST Fri Jan 29 2021

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts of 50 to 60 mph 
  expected.

* WHERE...Over most of the Sacramento Mountains. Highest gusts
  mainly over exposed terrain above 8000 ft.

* WHEN...From 10 PM this evening to 8 AM MST Saturday.

* ADDITIONAL DETAILS...Some light snow could fall after midnight,
  causing blowing snow and lower visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ401>408-292200-
/O.NEW.KEPZ.WI.Y.0003.210129T2200Z-210130T1000Z/
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
Including the cities of Cliff, Buckhorn, Gila Hot Springs, 
Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, 
Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, 
Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, 
Deming, Columbus, Hillsboro, and Winston
455 AM MST Fri Jan 29 2021

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM MST
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Most of the area west of the Rio Grande Valley.

* WHEN...From 3 PM this afternoon to 3 AM MST Saturday.

* ADDITIONAL DETAILS...Strong winds could produce some blowing
  dust and lower visibilities, especially from Deming west along
  I-10. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ409>413-417-TXZ418>424-292200-
/O.NEW.KEPZ.WI.Y.0003.210130T0500Z-210130T1500Z/
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Truth Or Consequences, Derry, Spaceport, 
Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, 
Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande,
White Sands Range Headquarters, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
455 AM MST Fri Jan 29 2021

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM MST
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Most of the lowlands from the Rio Grande Valley east. 

* WHEN...From 10 PM this evening to 8 AM MST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hefner

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind watch went out at Jan 28, 2:50 PM MST, 1 minute earlier.

Area forecast discussion, Jan 28, 2:50 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
250 PM MST Thu Jan 28 2021

.SYNOPSIS...
Our warming trend will continue on Friday as high temperatures
Friday afternoon will be around 10 degrees warmer than we saw on
Thursday. For Friday night, we will see some strong winds move
across the region with a chance for some light mountain snow
showers. Then we will be a little cooler for the weekend. We will
be warmer and continued dry for the first part of next week, then
another chance for rain with mountain snow and possibly some winds
will arrive for the middle of next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
A weak shortwave trough passing through keeps mid to high level
clouds in the area. This will keep relatively cool afternoon
temperatures. The cloud coverage is expected to extend into the
overnight hours, and as such morning low temperatures will be
warmer than last night.

Tomorrow, a Pacific storm system approaches the area. It will pull
more subtropical moisture aloft keeping mid to high level clouds in
the forecast. In the meantime, a lee cyclone forms over southeastern
Colorado which strengthens the surface winds, and shifts them to the
southwest in the Borderland. Thus, we are expecting to have good
dynamics for gusty winds during the afternoon hours as well, due to
a jet streak that is going to be right over us too. The strongest
winds are expected to be in the highest elevations of the Sacramento
Mountains and the NM Bootheel during this period. Wind speeds
between 20 to 30 mph will be possible in both areas. Otherwise,
speeds should be between 10 to 20 mph. This system also brings
chances for precipitation, but it appears that it will be in the
evening hours. Not much is expected in the afternoon. The long term
portion of the forecast will further explains the hazards that we
are expecting for Friday night and Saturday, as we are expecting
strong gusty winds and precipitation.

&&

.LONG TERM...
Picking up where the short term forecast left off. As the upper
level trough swings across southern New Mexico it will bring with
it some strong winds aloft. At the same time we will have a decent
lee side surface trough develop over southwest Kansas. Now
usually we don't get much wind when a trough swings through in the
wee hours of the morning. But this trough has a lot of things
working for it; the strong winds aloft, a decent lee side trough
and a cold front. The front may be the key, as it will help our
surface pressure gradient from becoming decoupled from the winds
aloft. Many times at night our surface winds will decouple from
the winds aloft so that the winds at the surface will be light
while a few thousand feet up the winds could really be blowing.
But I think with the cold front coming along with the winds, this
will help keep things mixed up and allow some of the winds aloft
to work down toward the surface. I have already issued a high wind
watch (winds of 35 to 45 mph) for the Sacramento Mountains and we
will need some wind advisories (winds of 25 to 35) for some of
the lowland zones. In addition to the winds the upper level trough
will bring a chance for mountain snows. This system is a fast
one, so the window for snow will not stay open long. Also the
system doesn't have much moisture to work with. We will see a
couple of inches of snow in the Gila Region above 6,000 feet and
maybe an inch or two of snow in the Sacramento Mountains. We could
also see some light rain in the lowlands north and west of Las
Cruces but it won't amount to much.

By Saturday morning, the upper level trough will already be well
to our east, so we will quickly see the winds taper off during the
AM hours on Saturday. The cold front will usher in some cooler air
so that our highs on Saturday will be around 10 degrees cooler
than we saw on Friday, but that is still just a little below
average for this time of year. For Sunday and Monday we will see
an upper level ridge develop across the region. This ridge will
start a warm up for us and keep us dry. High temperatures on
Monday will run a few degrees above average. For the middle of
next week, both the extended models indicate that a trough will
move across the Southwest U.S., but how they handle the trough
makes a big difference in our weather. The GFS is faster and
further north, which would give us another strong wind event, and
this one is well timed in the afternoon to give us lots of winds.
But the ECMWF model is slower and a little further south. That
solution gives us some breezy winds, but it also give us a chance
for lowland rain and mountain snow showers. I have put a chance
for precipitation in the forecast, but I didn't hit it to hard.
Also the winds are a little elevated but again not to much. We'll
have to wait and see if we get a little better model consensus if
the next few model runs.

&&

.AVIATION...18Z TAF CYCLE...
VFR conditions continue to prevail thru the period. Mid to high
level clouds remain in the forecast thru tomorrow afternoon.
Winds will be generally from the north and northeast with speeds
AOB 10 kts.

&&

.FIRE WEATHER...
A mostly dry weather pattern is set across the area this week.
However, there will be a few exceptions. The first one is expected
on Friday and Saturday when we have chances for lowland rain and
mountain snow showers. Rainfall accumulations are expected to be
light, while snow accumulations should be below 3 inches in the Gila
region, and lower in the other mountain areas. Although the main
hazard with this system should be strong gusty winds that will
continue into the night hours on Friday night. This system moves
away quickly from the area, and it will be followed by an upper
ridge. These conditions will prevail through early next week. The
next system is expected by next Wednesday through Friday. Again it
brings a chance for lowland rain and mountain snow, but the main
hazard continues to be gusty winds. The good news is that even
though we will be mostly dry, minimum RH will be generally above 20%
across the area. Ventilation rates will be decent on Friday and
Saturday due to the stronger transport winds, but drop to the poor
category starting on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 39  69  40  59 /   0   0   0   0
Sierra Blanca           38  69  37  56 /   0   0   0   0
Las Cruces              36  66  35  56 /   0   0   0   0
Alamogordo              34  66  31  56 /   0   0  20   0
Cloudcroft              27  47  20  34 /   0   0  20   0
Truth or Consequences   33  64  34  56 /   0   0  20   0
Silver City             31  55  28  46 /   0  10  70   0
Deming                  31  66  31  55 /   0   0  40   0
Lordsburg               32  65  28  51 /   0   0  70   0
West El Paso Metro      42  68  40  59 /   0   0   0   0
Dell City               29  67  34  59 /   0   0   0   0
Fort Hancock            37  75  38  61 /   0   0   0   0
Loma Linda              37  65  35  53 /   0   0   0   0
Fabens                  38  72  38  60 /   0   0   0   0
Santa Teresa            35  68  35  56 /   0   0   0   0
White Sands HQ          38  66  38  58 /   0   0  10   0
Jornada Range           30  66  32  56 /   0   0  10   0
Hatch                   31  66  32  57 /   0   0  20   0
Columbus                34  68  35  56 /   0   0  20   0
Orogrande               34  67  35  57 /   0   0  10   0
Mayhill                 33  59  27  48 /   0   0  20   0
Mescalero               28  56  23  44 /   0   0  20   0
Timberon                29  55  22  46 /   0   0  10   0
Winston                 21  55  20  47 /   0   0  60   0
Hillsboro               27  60  27  55 /   0   0  40   0
Spaceport               31  65  30  55 /   0   0  20   0
Lake Roberts            24  54  22  46 /   0   0  70   0
Hurley                  28  58  26  49 /   0   0  60   0
Cliff                   26  61  28  51 /   0  10  80   0
Mule Creek              23  56  27  46 /   0  10  80   0
Faywood                 32  59  29  51 /   0   0  50   0
Animas                  30  66  28  54 /   0   0  60   0
Hachita                 29  67  29  54 /   0   0  40   0
Antelope Wells          33  67  32  56 /   0   0  30   0
Cloverdale              35  60  33  50 /   0   0  40   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday evening through Saturday morning for
     NMZ414>416.

TX...None.
&&

Crespo/Brice
Hazardous weather outlook, Jan 28, 4:28 AM MST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
428 AM MST Thu Jan 28 2021

NMZ401>403-408-414>416-291130-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
428 AM MST Thu Jan 28 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Windy Friday and Friday night with west winds 20 to 30 mph. Loose
objects may be blown around. Scattered snow showers Friday night
and Saturday morning. Little accumulation expected, but roads
could become slick in some spots. Otherwise no hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ404>407-409>413-417-TXZ418>424-291130-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
428 AM MST Thu Jan 28 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Windy Friday and Friday night with west winds 20 to 30 mph. Patchy
blowing dust possible, and loose objects may be blown around.
Light rain showers possible, mainly north and west of El Paso.
Otherwise no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

Nearby

High Wind Watches in New Mexico, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.